CNS adverse effects of opioids in cancer patients

Carla Ripamonti, Eduardo Bruera

Research output: Contribution to journalArticle

Abstract

Most of the adverse effects of opioid analgesics are related to effects on the CNS. This article reviews the causes and treatment of the most frequent CNS adverse effects of opioid analgesics prescribed for the relief of cancer-related pain. Such effects can occur during short term treatment of opioid-naive patients (e,g. sedation, nausea, vomiting,respiratory depression, mood changes, difficult micturition) and during long term treatment of patients in chronic pain (e.g. delirium, hyperalgesia, generalised myoclonus, tonic-clonic seizures), and can be classified according to their clinical relevance. The symptoms can be associated with high concentrations of opioids and their metabolites in CSF but can also be caused by pharmacological interactions between opioids and other drugs commonly used in clinical practice. Moreover, they may be related to the accumulation of active metabolites in patients with renal impairment. Opioid rotation, hydration of the patient and suspension of drugs that can interfere with the pharmacokinetics of opioids are suggested approached to treatment. Psychostimulants can be used to used to treat opioid-induced sedation. Naloxone can be used to reverse severe respiratory depression caused by high doses of opioids. Haloperiodol and midazolam are useful for the treatment of opioid-induced hyperactive delirium.

Original languageEnglish
Pages (from-to)21-37
Number of pages17
JournalCNS Drugs
Volume8
Issue number1
Publication statusPublished - 1997

Fingerprint

Opioid Analgesics
Neoplasms
Delirium
Respiratory Insufficiency
Therapeutics
Myoclonus
Urination
Midazolam
Hyperalgesia
Naloxone
Chronic Pain
Pharmaceutical Preparations
Nausea
Vomiting
Suspensions
Seizures
Pharmacokinetics
Pharmacology
Kidney

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology
  • Neuropsychology and Physiological Psychology

Cite this

CNS adverse effects of opioids in cancer patients. / Ripamonti, Carla; Bruera, Eduardo.

In: CNS Drugs, Vol. 8, No. 1, 1997, p. 21-37.

Research output: Contribution to journalArticle

Ripamonti, C & Bruera, E 1997, 'CNS adverse effects of opioids in cancer patients', CNS Drugs, vol. 8, no. 1, pp. 21-37.
Ripamonti, Carla ; Bruera, Eduardo. / CNS adverse effects of opioids in cancer patients. In: CNS Drugs. 1997 ; Vol. 8, No. 1. pp. 21-37.
@article{84003a37a66d4984b0453486c57f0349,
title = "CNS adverse effects of opioids in cancer patients",
abstract = "Most of the adverse effects of opioid analgesics are related to effects on the CNS. This article reviews the causes and treatment of the most frequent CNS adverse effects of opioid analgesics prescribed for the relief of cancer-related pain. Such effects can occur during short term treatment of opioid-naive patients (e,g. sedation, nausea, vomiting,respiratory depression, mood changes, difficult micturition) and during long term treatment of patients in chronic pain (e.g. delirium, hyperalgesia, generalised myoclonus, tonic-clonic seizures), and can be classified according to their clinical relevance. The symptoms can be associated with high concentrations of opioids and their metabolites in CSF but can also be caused by pharmacological interactions between opioids and other drugs commonly used in clinical practice. Moreover, they may be related to the accumulation of active metabolites in patients with renal impairment. Opioid rotation, hydration of the patient and suspension of drugs that can interfere with the pharmacokinetics of opioids are suggested approached to treatment. Psychostimulants can be used to used to treat opioid-induced sedation. Naloxone can be used to reverse severe respiratory depression caused by high doses of opioids. Haloperiodol and midazolam are useful for the treatment of opioid-induced hyperactive delirium.",
author = "Carla Ripamonti and Eduardo Bruera",
year = "1997",
language = "English",
volume = "8",
pages = "21--37",
journal = "CNS Drugs",
issn = "1172-7047",
publisher = "Adis International Ltd",
number = "1",

}

TY - JOUR

T1 - CNS adverse effects of opioids in cancer patients

AU - Ripamonti, Carla

AU - Bruera, Eduardo

PY - 1997

Y1 - 1997

N2 - Most of the adverse effects of opioid analgesics are related to effects on the CNS. This article reviews the causes and treatment of the most frequent CNS adverse effects of opioid analgesics prescribed for the relief of cancer-related pain. Such effects can occur during short term treatment of opioid-naive patients (e,g. sedation, nausea, vomiting,respiratory depression, mood changes, difficult micturition) and during long term treatment of patients in chronic pain (e.g. delirium, hyperalgesia, generalised myoclonus, tonic-clonic seizures), and can be classified according to their clinical relevance. The symptoms can be associated with high concentrations of opioids and their metabolites in CSF but can also be caused by pharmacological interactions between opioids and other drugs commonly used in clinical practice. Moreover, they may be related to the accumulation of active metabolites in patients with renal impairment. Opioid rotation, hydration of the patient and suspension of drugs that can interfere with the pharmacokinetics of opioids are suggested approached to treatment. Psychostimulants can be used to used to treat opioid-induced sedation. Naloxone can be used to reverse severe respiratory depression caused by high doses of opioids. Haloperiodol and midazolam are useful for the treatment of opioid-induced hyperactive delirium.

AB - Most of the adverse effects of opioid analgesics are related to effects on the CNS. This article reviews the causes and treatment of the most frequent CNS adverse effects of opioid analgesics prescribed for the relief of cancer-related pain. Such effects can occur during short term treatment of opioid-naive patients (e,g. sedation, nausea, vomiting,respiratory depression, mood changes, difficult micturition) and during long term treatment of patients in chronic pain (e.g. delirium, hyperalgesia, generalised myoclonus, tonic-clonic seizures), and can be classified according to their clinical relevance. The symptoms can be associated with high concentrations of opioids and their metabolites in CSF but can also be caused by pharmacological interactions between opioids and other drugs commonly used in clinical practice. Moreover, they may be related to the accumulation of active metabolites in patients with renal impairment. Opioid rotation, hydration of the patient and suspension of drugs that can interfere with the pharmacokinetics of opioids are suggested approached to treatment. Psychostimulants can be used to used to treat opioid-induced sedation. Naloxone can be used to reverse severe respiratory depression caused by high doses of opioids. Haloperiodol and midazolam are useful for the treatment of opioid-induced hyperactive delirium.

UR - http://www.scopus.com/inward/record.url?scp=0030751984&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030751984&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0030751984

VL - 8

SP - 21

EP - 37

JO - CNS Drugs

JF - CNS Drugs

SN - 1172-7047

IS - 1

ER -